The first Question we have chosen for follow up was posed on 4th Jan 2014 by Esther de Vries, Jeroen Bosch Hospital,'s-Hertogenbosch, the Netherlands. It was on what form of therapy should be used if both IVIg (2 brands) and weekly SCIg (1 brand) cause severe side effects (swelling, intensive headaches, feeling dizzy), also with low doses, very slow infusion and/or premedication with prednisolone (iv). The patient even suffered swelling of subcutaneous sites some time after she had had those infusions when she received an i.v. dose. The full discussion can be found here:
To follow this thread up, we asked Esther whether the problem was solved by the replies. She had to note that this 62-year-old lady with recently-diagnosed CVID still refuses to restart therapy. She only got advice regarding the use of more frequent s.c. dosing, from Ravishankar Sargur, Sheffield, UK. So, in her case the advice did not help much. This emphasizes the point that when therapy is started, we should very quickly and actively search for an acceptable and well-tolerated alternative for therapy, to ensure patient compliance.
Anaphylactoid and hypersensitivity side effects may be ameliorated by premedication, switch of brand, switch from IVIg to SCIg, and from slow incremental increases in dosing to induce tolerance (for example Gardulf A et al. Lancet 1991;338:162-6, Ahrens N et al. Clin Exp Immunol 2008;151:455-8). In available studies, headache is less frequent if SCIg is used. But what should we do, if even weekly infusions of SCIg cause incapacitating headaches?
A discussant in Tales from the Listserv, Mikko Seppänen, Helsinki, Finland, was asked almost the same question by his pediatric colleague Tarja Heiskanen-Kosma, Kuopio. She has under her care a severely hypogammaglobulinemic 10-year old boy with recently-diagnosed CVID, frequent infections and incapacitating headaches for full 24-48 (-72) h after both IVIg every 3 weeks and weekly SCIg. Side effects were severe enough for the boy to inform his mother and Tarja that in the future he will not accept any more therapy.
Based on the advice by Ravishankar, a decision to test daily rapid push starting with small daily dose was made. The boy has now been on rapid daily push of 2,4 ml of SCIg, and both patient and mother are satisfied, though mild and infrequent headaches (possibly due to tension) have been reported. We can only hope that this is a lasting effect, since therapeutic levels have not been reached yet. It has been hypothesized that the headache in hypogammaglobulinemic patients is caused by rapid osmotic changes. So, could these, indeed, be avoidable with daily s.c. push?
So, the most sincere thanks from Tarja and the family from Kuopio, Finland go to Esther in 's-Hertogenbosch, to Ravishankar in Sheffield , UK, and to all our colleagues pioneering the use of daily push. If his symptoms should re-occur when therapeutic levels have been reached, we will inform all.
We thank Jack for the initiative to start this exciting new feature of CIS Listserv!
We encourage You to contact us, if You feel that the CIS Listserv gave You invaluable aid in decision making and helped to solve Your problem.